To the Editor In their analysis of psychopharmacology clinical trials data, Khan et al1 found that exposure to heterocyclic antidepressants (imipramine, amitriptyline, maprotiline, and mirtazapine) was associated with an increased mortality risk compared with placebo and with other psychotropic drugs. Although Khan et al1 stated that this finding was seen previously by Cheeta et al,2 the particular study by Cheeta et al observed no deaths associated with mirtazapine or maprotiline. Potential causes of drug-associated mortality include cardiovascular effects and seizures. The wider literature does not support an impression that mirtazapine is associated with significant adverse cardiovascular effects, and mirtazapine is less likely to be associated with seizures compared with maprotiline, imipramine, and amitriptyline.3 Other data have not found that mirtazapine is associated with a risk for death, even following an overdose.4 According to 2011 data from the National Poison Data System in the United States, 2765 human drug exposures resulting in death were documented and 1995 of these fatalities were judged to be related to the drug(s) involved.5 In the National Poison Data System database, deaths were analyzed and sorted according to the substance most likely responsible for the death (referred to as cause rank). Mirtazapine was involved in 22 of the 1995 fatalities (1.1%). The 22 cases all involved multiple drugs. Mirtazapine was judged to have a cause rank of 1 (deemed most likely responsible for the death) in only 1 case (involving alcohol, diazepam, and mirtazapine), although the relative contribution to the fatality was judged to be “probably responsible” rather than “undoubtedly responsible.”5 By lumping mirtazapine together with 3 other pharmacologically dissimilar drugs, the data analysis by Khan et al1 provided a misleading image of the relative mortality risk of mirtazapine. Reporting the mortality risk of mirtazapine alone would be more appropriate.
Howland RH. Mortality Risk of MirtazapineGuilt by Association?. JAMA Psychiatry. 2014;71(5):585–586. doi:10.1001/jamapsychiatry.2013.4582
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.